By Leslie Coplin, Executive Editor

Depression is a serious health concern. Many women who take hormonal contraception report mood changes and depression, which improve after discontinuation. And a recent study published in JAMA Psychiatry, using data from the Danish National Database, suggests that depression is a potential adverse effect of hormonal contraception. However, before accepting the study’s conclusion that links hormonal contraception and depression, clinicians should consider that bias may be responsible for these findings, according to Jeffrey T. Jensen, MD, MPH, Leon Speroff Professor and Vice Chair for Research in the Department of Obstetrics and Gynecology at Oregon Health & Science University in Portland.

In the December issue of OB/GYN Clinical Alert, Jensen, the publication’s physician editor, reviews the original study and says, “A fatal flaw of the analysis is the failure to account for the correlation between first use of hormonal contraception and initiation of sexual activity, a potentially emotionally vulnerable time. That the sensitivity analysis supports the main analysis simply demonstrates the problem with precision and accuracy. You can hit the same spot on the target every time with great precision, but always miss the bull’s-eye.”